non benzodiazepines home page Non benzodiazepines

Lorazepam - Stomach Pains

Brian's Story of Recovery from Lorazepam

Hi all,

This is my first time here, and I really just came by to hopefully offer some hope to those of you who are really suffering by sharing my story. It's a bit long, but here goes:

I was prescribed Lorazepam for occasional minor bouts of insomnia. At first I would only take it when I couldn't fall asleep, but eventually I started taking it every night. It was such a small dose (2MG) that I couldn't see how it would hurt me. After about 3 years I started to have stomach pains every day. The pain eventually was excruciating, and I finally saw a doctor about it. My GP sent me to a specialist, who did a series of tests culminating in a camera being inserted into my stomach. After some time, my doctors diagnosed me with Gastroparesis, or paralysis of the stomach. My diet was limited to soups and crackers, and for 2 years I lost weight and dealt with the pain, which was only slightly lessened by the diet. I began to consider suicide. My quality of life was nil. I couldn't eat anything, I developed a severe sensitivity to cold to the point that I could not go near the refrigerated foods section of the grocery store without shivering uncontrollably, which just made the pain worse. Finally I had had it. I started researching my symptoms on the internet, and after quite a bit of searching I found that one of the symptoms of benzodiazepine withdrawal was stomach pains. A light bulb went on. With a little more research I found out that the half-life of Lorazepam is 10-20 hours. What was happening was that I would take the Lorazepam at night, and around noon the next day it would start to wear off and the pain would start. I decided it was time to get off the Lorazepam. Using some excellent info that I found at www.benzo.org.uk I planned a withdrawal strategy. I had my doctor switch me to the equivalent dose of Valium (20MG!! which sort of blew away my belief that I was taking such a small dose that it couldn't be harmful) which stays in your system for a whopping 100 hours, thereby making withdrawal much easier. The pain disappeared almost immediately, and my appetite returned. I have since gained about 50 pounds more than I had before the "paralysis", but I could not care less. I could finally eat real food again, and I figure I'm making up for lost time.

Unfortunately, it doesn't end there. I started tapering off my dosage, and I was probably a bit too quick about doing so in a desire to get this evil drug out of my system. Not long after, I had my first panic attack. I was always a very laid back, not easily excitable person. I had no sympathy for those with anxiety problems, as I could not even understand the concept. The panic attack really freaked me out, because it seemed to come out of nowhere. It turns out, as some of you may already know, that in some cases the benzos actually start to have the opposite effect on you. Instead of calming you, they create more anxiety. I spent the next five years in a private hell. I didn't like to talk about the anxiety, because doing so made me feel like I was going to have another panic attack. So I kept it to myself and continued to slowly, slowly reduce my dosage. For those 5 years, the anxiety eroded the enjoyable parts of my life away. I am a musician, and I eventually could not perform on stage because of the fear that I would have another attack. I lost some great opportunities to play with some musicians that I would have killed to play with because of the anxiety. I feared traveling for the same reasons. It took everything I could muster to go to Wal-Mart, because the huge store freaked me out. Life was not good.

Now for the good news. This past November I took my last dose of Valium. I am now completely free of anxiety, and I am having a hard time even remembering what it was like. Of course, I never will forget completely, and I now have an immense measure of empathy for anyone going through it, but it seems like a bad dream now. I have traveled twice since getting off the Valium, and am visiting friends in Dallas next week. I feel like I can do anything now, and am making plans to do things I wouldn't have dared attempt just a few months ago.

I didn't share this to gloat about my good fortune. I shared it because I wanted all of you going through hell right now to know that there is hope! As bad as it once was for me, and as many times as I considered throwing in the towel and ending it all, it's now hard to believe that things were ever that bad. Please, please... every time you have a negative thought, or are in a bad place, just remember that things WILL get better. It is very hard to believe at times, because you feel so bad that you forget what feeling good is like. But when you come out the other side, the exact opposite is true. It took me FIVE YEARS to ween myself off of benzos, but it did happen, and I am sure the experience has made me a stronger and more sympathetic person. You can all do it too, and you will. Just don't forget that when you're feeling like it is impossible.

If you haven't found www.benzo.org.uk, please check it out. It's a site started by Ray Nimmo with a lot of information from a doctor who ran a benzodiazepine withdrawal clinic in England for many years, and the info there is invaluable. One thing I learned from this is that you can't rely on your doctors for everything. My doctors knew I was on Lorazepam, but they never made the connection between it and the stomach pains. The info on that site was also invaluable in devising a withdrawal plan with my doctor.

Enough out of me. Good luck everyone! There is light at the end of the tunnel, and it isn't an oncoming train!

Brian G.

  Home Forum Withdrawal Benzo Names Contact Us  
Disclaimer Stories Books Feedback Sitemap